Texas, 2009

Wildfire in Texas, December 8, 2009

December 8, 2009 · NWS AMA · 1 event in 1 county or zone

A wildfire started near Farm to Market Road 1151 about eight miles south southeast of Washburn around 1430 CST in northwest Armstrong County. The wildfire spread between County Roads 6 and 8 before being contained about 1600 CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A wildfire started near Farm to Market Road 1151 about eight miles south southeast of Washburn around 1430 CST in northwest Armstrong County. The wildfire spread between County Roads 6 and 8 before being contained about 1600 CST. The wildfire broke out between Claude and Washburn and crept to within eight miles of the western city limits of Claude. Fire departments from both Washburn and Claude responded to the wildfire. No structural damage and no injuries were reported. An estimated seven hundred acres were consumed by the wildfire which was determined to have been caused by brush pile burning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 8, 11:55 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Dec 8, 11:55 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1155 AM CST TUE DEC 8 2009

.AVIATION...
IMPACTS WILL BE FOCUSED DURING THE FIRST SIX HOURS OF THE
TAF...ESPECIALLY AT KAMA. FIRST...SNOW SHOWERS WILL MOVE ACROSS
KAMA...REDUCING VISIBILITY FOR A BRIEF PERIOD. ONCE THE SNOW MOVES
EAST...WIND SPEEDS WILL CLIMB RAPIDLY FROM THE WEST. CROSSWIND
COMPONENT IS ANTICIPATED TO IMPACT TAKEOFF AND LANDINGS AT KAMA DURING
THE AFTERNOON AND UNTIL THE COLD FRONT PUSHES THROUGH EARLY THIS
EVENING. GIVEN THE SPEED OF THE FRONT...LLWS IMPACT WILL BE VERY
BRIEF AND HARD TO JUSTIFY ADDING IT TO THE FORECAST SINCE IT WILL LAST
LESS THAN 30 MINUTES.

NUNEZ

&&

.PREV DISCUSSION... /ISSUED 1119 AM CST TUE DEC 8 2009/

UPDATE...
WE ARE UPDATING THE WINTER WEATHER ADVISORY AND FORECAST PACKAGE TO
ACCOUNT FOR THE BAND OF SNOW MOVING EAST THROUGH THE PANHANDLES. WILL
EXTEND IN TIME THE WINTER WEATHER ADVISORY ACROSS THE EASTERN HALF OF
THE PANHANDLES THROUGH 4 PM. BASICALLY...THIS INCLUDES POINTS ALONG
AND EAST OF THE CAPROCK. ALSO...WE ADJUSTED HIGH TEMPS DOWN ACROSS
THE NORTH AND EASTERN ZONES. PLUS...WE HAVE REMOVED THE BLOWING DUST
IN THE WEATHER GRIDS AND MENTIONED SNOW FOR THE NEXT FEW HOURS.

JJB/MJ

PREV DISCUSSION... /ISSUED 537 AM CST TUE DEC 8 2009/

AVIATION...
FOR THE 12Z TAFS...MULTIPLE AVIATION CONCERNS THROUGH THE TAF PERIOD.
FIRST...FZFG AND -FZDZ COULD IMPACT THE TAF SITES THROUGH THE
MORNING. FOR KAMA AND KDHT...EXPECT THE MAIN IMPACTS THROUGH 15Z. FOR
KGUY IMPACTS COULD CONTINUE AS LATE AS 18Z...BUT LIKELY ONLY AS LATE
AS 16Z. LOW CLOUDS WILL PERSIST THROUGH 18Z AT LEAST...WITH THE
EXCEPTION OF KGUY...WHERE MID LEVEL CLOUDS COULD PERSIST THROUGH 00Z.

IN ADDITION...WINDS WILL BE A BIG CONCERN. THERE WILL BE A SHIFT TO
WESTERLY WINDS AROUND MID MORNING...AND WITH THAT...A DRAMATIC
INCREASE IN WIND SPEEDS...WITH THE STRONGEST WINDS IN THE SOUTHERN TX
PANHANDLE INCLUDING KAMA. AN AWW HAS BEEN ISSUED FOR KAMA FROM 14Z
THROUGH 00Z FOR WIND GUSTS OF 40 TO NEAR 50KTS. ANOTHER WIND SHIFT TO
NORTHWESTERLY WINDS WILL IMPACT THE REGION BETWEEN 21Z FOR THE
NORTHERN TAF SITES...AND BETWEEN 00 AND 03Z FOR KAMA. WITH THIS WIND
SHIFT WINDS SHOULD DIMINISH A LITTLE TO AROUND 15G25KT. WINDS MAY
DIMINISH FURTHER AFTER 06Z.

SJOHNSON

PREV DISCUSSION... /ISSUED 359 AM CST TUE DEC 8 2009/

DISCUSSION...
VERY BUSY FORECAST PACKAGE WITH THE POTENTIAL FOR WINTRY PRECIP THIS
MORNING...HIGH WINDS THIS AFTERNOON...AND LOW WIND CHILLS TONIGHT.
UPPER SYSTEM TRACKING EAST FROM THE FOUR CORNERS REGION AND SHOULD
APPROACH THE PANHANDLES BY 18Z TODAY. CANNOT RULE OUT SOME WINTRY
PRECIP THIS MORNING...THEREFORE WILL LEAVE POPS AND WINTER WEATHER
ADVISORY IN EFFECT UNTIL 18Z TODAY FOR ALL OF THE FORECAST AREA.
CONFIDENCE NOT AS HIGH ON PRECIP AFTER 18Z...HOWEVER STRONG UPPER
LEVEL DYNAMICS AND COLD AIR ALOFT MAY ALLOW FOR PRECIP TO DEVELOP
ACROSS THE NORTHERN SECTIONS. WILL ALSO LEAVE POPS FROM 18Z TODAY TO
00Z WEDNESDAY ALONE. OTHERWISE...THE BIG STORY WITH THIS MID AND
UPPER SYSTEM WILL BE THE VERY STRONG WINDS ACROSS THE SOUTHWEST AND
SOUTH CENTRAL TX PANHANDLE. UPGRADED THE HIGH WIND WATCH TO A HIGH
WIND WARNING FOR THIS AREA FROM 16Z TODAY TO 00Z WEDNESDAY. THE
STRONGEST WINDS AND TIGHTEST PRESSURE GRADIENT EXPECTED TO BE ON THE
CAPROCK WITH A QUICK DROP OFF ON WIND SPEEDS OFF THE CAPROCK TODAY.
SURROUNDING THE HIGH WIND WARNING CRITERIA WINDS TODAY WILL BE WIND
ADVISORY CRITERIA WIND SPEEDS. EXPECT PRESSURE GRADIENT TO LESSEN BY
THIS EVENING AS THE MID LEVEL CIRCULATION TRACKS AWAY FROM THE
PANHANDLES ACROSS NORTHERN KS INTO THE MIDWESTERN STATES. WINDS WILL
SUBSIDE FROM WEST TO EAST TONIGHT WITH THE EASTERN SECTIONS OF THE
PANHANDLES THE LAST TO DIMINISH BY LATE TONIGHT. ALSO... A STRONG COLD
FRONT WILL PUSH SOUTH ACROSS THE PANHANDLES THIS EVENING. STRONG AND
GUSTY WINDS FOLLOWING THE PASSAGE OF THE FRONT WILL KEEP THE
NORTHERLY WINDS FROM DECREASING TOO EARLY TONIGHT. WITH THE VERY COLD
AIR ADVECTION AND GUSTY WINDS EXPECTED TONIGHT MAINLY ACROSS THE OK
AND NORTHERN HALF OF THE TX PANHANDLES TONIGHT...WILL ALSO ISSUE A
WIND CHILL ADVISORY FROM 03Z TO 15Z WEDNESDAY.

IN ADDITION TO THE STRONG WINDS TODAY...AREA OF BLOWING DUST POSSIBLE
MAINLY ACROSS THE SOUTHERN HALF OF THE TX PANHANDLE. GRADUALLY
MODERATING TEMPS AND DRY FROM MID WEEK THROUGH THE WEEKEND.

SCHNEIDER

FIRE WEATHER...
WITH THE STRONG TO VERY STRONG WINDS EXPECTED TODAY ACROSS MUCH OF THE
WESTERN AND SOUTHERN SECTIONS OF THE FORECAST AREA MAINLY WEST OF THE
CAPROCK OR WEST OF A CLARENDON TO PAMPA LINE...ELEVATED FIRE WEATHER
CONDITIONS POSSIBLE. DUE TO RH VALUES EXPECTED TO REMAIN AT OR ABOVE
30 PERCENT TODAY...RED FLAG WARNING CRITERIA NOT EXPECTED TO BE MET.
NO FURTHER FIRE WEATHER CONCERNS EXPECTED AT THIS TIME WEDNESDAY
THROUGH THE WEEKEND.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
     DONLEY...GRAY...HANSFORD...HEMPHILL...HUTCHINSON...
     LIPSCOMB...OCHILTREE...ROBERTS...WHEELER.

     WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST WEDNESDAY
     FOR THE FOLLOWING ZONES: DALLAM...HANSFORD...HARTLEY...
     HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
     ROBERTS...SHERMAN.

     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
     ZONES: DALLAM...DEAF SMITH...HARTLEY...MOORE...OLDHAM...
     POTTER...RANDALL...SHERMAN.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: CARSON...DALLAM...DONLEY...GRAY...HARTLEY...MOORE.

     HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...DEAF SMITH...OLDHAM...POTTER...RANDALL.

OK...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: BEAVER...TEXAS.

     WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST WEDNESDAY
     FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
     ZONES: CIMARRON.

&&

08/16
Hazardous weather outlook, Dec 8, 12:02 PM CST, 2 hours 28 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1202 PM CST TUE DEC 8 2009

OKZ001>003-TXZ001>020-091200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1202 PM CST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

PATCHY FREEZING DRIZZLE AND SNOW WILL CONTINUE THROUGH THIS
AFTERNOON ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. ADDITIONAL ICE
ACCUMULATIONS ARE EXPECTED TO BE MINIMAL WITH SNOW TOTALS OF LESS
THAN 1 INCH EXPECTED. A WINTER WEATHER ADVISORY REMAINS IN EFFECT
UNTIL 4 PM FOR THE CENTRAL AND EASTERN PORTIONS OF THE OKLAHOMA AND
TEXAS PANHANDLES.

WEST WINDS WILL INCREASE THIS AFTERNOON ACROSS THE TEXAS PANHANDLE.
SUSTAINED WINDS OF 30 TO 40 MPH...WITH GUSTS TO AROUND 60 MPH WILL
BE POSSIBLE ACROSS THE SOUTHWEST TEXAS PANHANDLE. WINDS ARE NOT
EXPECTED TO BE AS STRONG ACROSS THE NORTHEAST TEXAS PANHANDLE AND
OKLAHOMA PANHANDLE BUT MAY STILL BE AS STRONG AS 15 TO 25 MPH. A
HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM FOR THE SOUTHWEST TEXAS
PANHANDLE. A WIND ADVISORY IS POSTED FOR PORTIONS OF THE NORTHWEST...
CENTRAL...AND SOUTH CENTRAL TEXAS PANHANDLE.

SOME OF THE COLDEST WEATHER OF THE SEASON SO FAR IS EXPECTED
TONIGHT. LOWS WILL RANGE FROM NEAR 0 DEGREES TO THE MID TEENS. THESE
TEMPERATURES...COMBINED WITH NORTHWEST WINDS OF 10 TO 20 MPH...WILL
RESULT IN DANGEROUSLY LOW WIND CHILL VALUES ACROSS THE OKLAHOMA AND
NORTHERN TEXAS PANHANDLES. THEREFORE A WIND CHILL ADVISORY IS IN
EFFECT FOR THESE LOCATIONS. WIND CHILL VALUES OF 5 BELOW ZERO TO
15 BELOW ZERO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THE WIND CHILL ADVISORY FOR THE OKLAHOMA AND NORTHERN TEXAS
PANHANDLES WILL CONTINUE THROUGH 9 AM CST ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS AND PARTNERS ARE ENCOURAGED TO RELAY REPORTS OF
WINTER WEATHER CONDITIONS AND WIND RELATED DAMAGE TO THE NATIONAL
WEATHER SERVICE.

JOHNSON

In the hours before

Local storm report, Dec 8, 2:22 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
222 PM CST TUE DEC 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0221 PM     NON-TSTM WND GST 6 ENE AMARILLO          35.22N 101.72W
12/08/2009  M68 MPH          POTTER             TX   ASOS

&&

EVENT NUMBER AMA0900267

NUTTALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Armstrong

When
December 8, 2:30 PM CST to 4:00 PM CST
Where
Armstrong forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200987.